reducing side effects from nebs

Hi

Lately when i have nebbed (ventolin and atrovent) it seems that my shakiness / tremors seem to be more severe than normal, like when they back to back them in hospital. Will speak to my doc next appointment about it, but didn't know what sort of things other people did to reduce them, or at least perhaps be less aware of the side effects, as i can become very self concious of the shakes if i am out and people stare.

If i am out i tend to put my hands in my pockets etc so that people don't see the shakey hands, but things like not being able to have a drink without spilling most of it (worse when it is a coffee and burn my hand) tends to peeve me off.

Any tips for coping with it would be really welcome.

thanks

jsy_duck

6 Replies

oldestnewest
  • Straws for cold drinks. Keep a couple of straws in your bag in case you're somewhere that thinks itself too upmarket to have straws.

    For hot drinks when out ask for a small or medium drink in a large mug (you can always say you want room for extra milk if you need a reason) - that way when it sloshes about a bit, most stays in the mug. My GPs told me to make my tea with half cold water so I don't burn myself, but that kind of defeats the object of having a nice cup of HOT tea.

    If you're with people you know well, just tell them, that way no one is embarrassed and you can laugh together if you do spill something / pour hot tea over yourself (oh yeah, been there!!)

    With meals, select foods that can be eaten just with a fork, but nothing too runny (never go for soup, that's a disaster waiting to happen)

    If this is a change without a change in medication though, I would speak to your GP. I have a pretty bad tremor, they think it's probably due to the Pred, but I've been referred to a neurologist just to be sure.

  • Hi when with friends they just except my shakes and we make jokes about it. When dealing with other people I place hands over each other to stop and hide the shakes or when holding a cup tho this doesn't always stop the shakes it helps to reduce them. If any ones asks I tell them it's caused by my medicines and it's better than having the dt's

  • My friends 4 yr old always comments on my shaky hands!

    I find shaking more if I increase either teh atrovent or ventolin from their usual dose, otherwise its fairly manageable so if you've upped dosage that could be why, otherwise maybe worth getting bloods checked for pottassium etc levels. I also find daily magnesium tablets help too.

  • Hi

    Thanks for the replies, am due to see my consultant in a couple of weeks so will ask him, am also waiting for IgE level results. I haven't increased the dose of my nebs, but hadn't had to neb that often recently, so maybe not as used to it. Weather is pants today here and feeling ick, nebs only raised peakflow by 50 so if still feeling ick will have to pop back to doc. I don't think i have ever had my potassium levels checked (unless just when in hospital when i don't really know what they've done.) I can't eat Banana's so will look up what else contains a good amount of it.

    With close friends and other people i know the shakes aren't as bothersome, more the strangers that stare. Will have to try getting my hot drink in a bigger mug, and saying its to add more water or something. Also thanks for the tip of the food i can eat just with a fork, soup is a no no with the shakes but I think not having to use a knife would also help me so thanks, will give it a try next time I am out.

    Thanks

    jsy_duck

  • hi

    i get shakes too. i was told it is one of the side affects. do not eat peas they roll off your folk when you shaking. i find the more out pf breath i get the more shaky i become. i also find that when i done a lot physically i also get very shaky! are you on theophyillne? that can add to shakes too? it is because broncildilators are vascolidol (sp?) drugs which means they open your blood vessels so more oxygen can get around your body, so your pulse goes quicker - basically the shakes is your pulse going quicker but this ok as it means more oxygen getting round your body! which is important. there was a thread on this somewhere as that how i found out. a lack of oxygen would be a problem so the shakes from broncildlators are showing more oxygen are getting to where it should. so your airways have been opened correctly.

    sometimes i get really anxious and jumpy when i shaky this also because of broncildaltors doing there job.

    hope that helps you understand why,

    plumie

  • Hi

    Thanks for the explanation Plumie. Yes i am on theophyillne as well, so all adds up to the shakiness, but at least now i know why it increases my heart rate and that its just to get oxygen round me.

    jsy_duck

You may also like...